Tom’s Recovery Story

*The following is an individual’s story of surviving fluoroquinolone toxicity. It is not medical advice. Please see the disclaimer at the bottom of the story. Thank you, and please be cautious with all treatments. 

I just wanted to give my own “recovery story” for those who are going through this and are worried about what is ahead of them:

I was “floxed” in October 2016. It’s been nearly six months for me And I believe I may be fully recovered- only time will tell. I would classify mine as a “mild” floxing based on others’ experiences I have read about.

In October 2016, I was prescribed a 2 week prescription of Cipro, 1000mg per day, for a suspected prostate infection, which was later found clear of bacteria (so likely I never needed an antibiotic in the first place). I stopped after three days of the prescription which likely saved me from a much worse fate.

After one day on Cipro, my ribs ached. I chalked this up to me painting my window shutters that day which required hanging out my window and turning my torso around. However, by day three I knew something was not right with my body- I literally felt like I had been run over by a truck, aches and pains everywhere. Remembering that the prescribing doctor had mentioned something about rare tendon pains in the heel and wrists, I researched Cipro and quickly found the horror stories. I immediately ended the prescription, but the journey was only beginning. My floxing progression went as follows:

-two weeks of tendon and muscle aches in various body parts, most notably legs, ankles, and wrists. Some nights my legs ached so much I could not sleep. This started immediately after taking Cipro.

– starting in week three I had about 1.5 weeks of insomnia. Could not get to sleep at all, just felt like my mind would not “shut down”. A doctor friend turned me on to low dose melatonin, which I believe helped to break the pattern quickly.

-also in week three, I began to have neuropathy- my hands and feet felt extremely and unnaturally cold at times, and sometimes my whole body felt cold. This progressed over the next three months from cold feelings to tingling, crawling, and stinging skin sensations, as well as mild skin burning sensations. This neuropathy in various forms was my longest lasting symptom.

– eye “floater” in one eye- only had this for four days in December but it was quite strange- like seeing an insect darting around out of my peripheral vision that moved away when I tried to look directly at it.

– odd lower abdominal pains that mimicked early kidney stone symptoms, lasted about a week in December.

Now, almost six months later, the odd sensations and pains have seemed to stop, but these things seem to come in waves, so I don’t rule out the possibility of a relapse but the constant revolving door of symptoms seems to have stopped. I have had it added to my medical records not to prescribe FQ antibiotics, ever again, to me.

I did experiment with various vitamins, CoQ10, and magnesium supplements, but honestly I could not say if they helped or if this all just went away on its own.

Mine seems to have been a mild case, but while it was ongoing, I was scared to death I would be one of the unlucky ones who ended up disabled. I cannot stress enough that everyone is different and your floxing may end tomorrow- there is hope.

Incidentally, about three weeks into my floxing I was talking to a doctor friend who now specializes in nutrition, and to my surprise she was well aware of the effects of FQs on some people and how they are over prescribed for minor illnesses. She was the one who suggested melatonin, CoQ10, and magnesium.

-Tom

** The story above is truthful, accurate and told to the best of the ability of the writer. It is not intended as medical advice. No person who submits his or her story, nor the people associated with Floxie Hope, diagnoses or treats any illness. The story above should not be substituted for professionally provided medical advice. Please consult your doctor before trying anything that has been mentioned in this story, or in any other story on this site. Please also note that people have varying responses to the treatments mentioned in each story. What helps one person may not help, and may even hurt, another person. It is important that you understand that supplements, IVs, essential oils, and all other treatments, effect people differently depending on the millions of variables that make each of us unique. Please use appropriate caution and prudence, and get professional medical advice.

One thought on “Tom’s Recovery Story

  1. Tara March 10, 2017 at 5:38 pm Reply

    Thanks Tom! Good luck to you. I needed your story today for sure- took one weeks worth with Flagyl in October and had delayed reactions starting in December. Symptoms cycle. Saw a neurologist today- yelled at the resident who insinuated a history of anxiety. She excused herself for upsetting me. Neurologist is familiar with the side effects of both medications but I don’t know if she’ll have much to offer except more meds. She said it has to run the course and no experience is the same. I had a bad reaction to steroids a year ago which could be why I have more nervous system issues. My poor brain! Scarey stuff! She said, “We usually recommend patients never take it again…” Uh, who would, really?!? That seems obvious to me!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: